My 75 yr old mother recently had cataract surgery in her left eye. After the surgery she developed nystagmus in both eyes. She is legally blind in her right eye and has postponed the cataract surgery for that eye until the left eye settles down. Her eye doctor has refused to give her a prescription for new corrective lenses until both eyes have had the cataract surgery. She is unable to read, watch TV, and cannot see much. She must wear very dark glasses to prevent the nystagmus from getting worse. This has been going on for several weeks now and she is frightened out of her wits. I have been researching nystagmus and I am now wondering if the disease was brought out by the cataract surgery. About 50 years ago, my mother's obstetrician told her that it was a "freak of nature" that she wasn't albino. She has very white blond hair, pink skin and sky blue eyes. She has never been tested to see if she is albino. Can nystagmus be caused by cataract surgery? If she is an albino, would that contribute to the nystagmus developing after the surgery? What can be done to treat the nystagmus to restore her vision?
With ocular albinism, nystagmus is usually present. But from what you are saying, she did not have nystagmus before surgery. Still she could have ocular albinism and was just didn't have much nystagmus. The other thing that comes to mind is latent nystagmus in which the patient shows nystagmus only when one eye is covered. Perhaps she was very blurry in both eyes before surgery and now sees well in the left eye and this has stimuated the nystagmus in some way. Perhaps cataract surgery in the right eye could possible help??? Just one possible theory. This is a very unusual case and she should see a pediatric ophthalmologist and a neuro-ophthalmologist for a second opinion. I still think that ocular albinism is a distinct possibility.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.